News

< Back to News to Know

Reader's Mail: Headaches Return after Taking Triptan

Q. I have had a kidney removed due to cancer. Consequently, I’ve been told to avoid nonsteroidal anti-inflammatories (NSAIDs) and other pain relievers that are metabolized through the kidneys so as to not stress the remaining kidney. Acetaminophen no longer provides any relief for my migraines. The triptans work, but always result in a bad rebound headache about 20 hours later. Are there any acute medications for migraine, other than the triptans, that are not metabolized through the kidneys? I have 9 to 11 days a month of migraine and have not found a preventive medication that works.

A. For some people migraine headaches return after the initial response to a triptan, but this is not the rebound headache that happens after frequent use of pain medications. What you’re experiencing is called headache recurrence, and it can be avoided by using long-acting triptans like naratriptan or frovatriptan. However, because of the frequency of your headaches, you really should be on a preventive regimen. While you have not responded yet to preventive medications, a headache specialist may find a better choice or combination, even if you have only one kidney.

George Urban, M.D.
Diamond Headache Clinic
Chicago, IL

No Comments

Sorry, the comment form is closed at this time.

Subscribe to our Monthly e-Newsletter

Gain access to the most current migraine and headache information, prevention,

treatment, research, and news.